Connecticut, 2019

High Wind in Connecticut, February 25, 2019

February 25, 2019 · NWS OKX · 3 events in 3 counties and zones

High winds occurred behind a strong cold front and deepening low pressure.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

High winds occurred behind a strong cold front and deepening low pressure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 25, 9:19 AM EST, 41 minutes earlier.

Area forecast discussion, Feb 25, 9:19 AM EST, 41 minutes before
Area Forecast Discussion
National Weather Service New York NY
919 AM EST Mon Feb 25 2019

.SYNOPSIS...
Strong low pressure over the Canadian Maritimes will gradually
depart to the east through tonight. High pressure moves into
the region Tuesday and Tuesday night. A weak area of low
pressure will impact the area late Wednesday into Thursday
morning. High pressure settles over the area through Thursday
night. A complex frontal system then affects the area at the end
of the week into next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Flurries and/or snow showers dissipating across the area,
otherwise instability clouds through early this afternoon.

Otherwise, low pressure entering the Canadian Maritimes this
morning will continue to strengthen as it slowly tracks NE
today. A strong pressure gradient will remain in place across
the area with steep low level lapse rates assisting in momentum
transfer of strong winds aloft to the sfc. High Wind Warning
remains in effect through 6pm with sustained winds of 25-35 mph
and gusts 50 to 60 mph across the Tri-State Area.

Highs will be around 5 degrees below normal today, but with the
combination of the wind, it will only feel like 20-25 at best.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Winds will gradually diminish tonight with a wind advsy
possible for a couple of hours this eve after the high wind
warning expires. By Tue morning, gusts should be 20-25mph.

Skies will clear this evening and remain mostly clear with dry
weather through Tue as Canadian high pres builds towards the
area. Still breezy on Tue, especially at the coast with gusts
20-30 mph.

Temps will be below normal tonight and Tue.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure moves over New England Tuesday night,
weakening as it moves into northern New England through Wednesday.
This will allow a weak area of low pressure from the Great Lakes
region to approach during the day Wednesday, with precipitation
moving into the area possibly as early as late Wednesday morning for
western areas, but more likely Wednesday evening and overnight
Wednesday.

A southern branch low pressure over the southeast U.S. also moves
towards the area during this time frame, however, the phasing of the
northern and southern branches looks to occur too late, with the low
developing well off shore.

There is still a fair amount of uncertainty with precipitation
amounts. Maximum liquid equivalent amounts look to be around 0.25",
with the higher amounts across southeastern areas such as the Twin
Forks of Long Island as these areas will be closer to the developing
low off shore. However, the NAM only shows a few hundredths of an
inch to about 0.10".

It appears it will be cold enough for snow most everywhere. However,
it cannot be ruled out that some rain will mix in, especially across
southern portions of the area. POPs are too low at this time for a
snowfall forecast. However, anywhere from a coating to 3" is
possible given liquid equivalent amounts as previously discussed.

A more significant frontal system will impact the region Friday and
into the weekend. There is a great deal of uncertainty between the
GFS and ECMWF, with the GFS developing a low and tracking it well
north and west of the area, while the ECMWF passes south and east of
the area. The GFS is a much warmer solutions, while the ECMWF is
much colder. Given uncertainty, did not make too much in the way of
changes for this time frame.

Precipitation for the end of the week may start out as all snow, but
changes to rain during Friday morning and early afternoon hours.
Again, large amount of uncertainty exists.

Conditions may become windy for the weekend as strong high pressure
builds in and low pressure exits the region.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Deep low pres over Canada and high pres over the Plains will produce
windy wx thru the taf period.

Strong wnw flow will increase thru 14-15z, then only gradually
decrease aft 21z. There is a chance that the decrease occurs later
than indicated in the tafs due to a secondary surge of strong winds
aloft in the 21-02z time period.

A few flurries or -shsn are possible thru 15z, especially n of the
NYC arpts. Otherwise, vfr thru the taf period.

 ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Peak gusts over 50kt possible today.

The afternoon KJFK haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KLGA TAF Comments: Peak gusts over 50kt possible today.

The afternoon KLGA haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KEWR TAF Comments: Peak gusts over 50kt possible today.

The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KTEB TAF Comments: Peak gusts over 50kt possible today.

KHPN TAF Comments: Peak gusts over 50kt possible today.

KISP TAF Comments: Peak gusts over 50kt possible today.

.OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
.Tuesday...VFR. NW winds G20kt.
.Tuesday night and Wednesday...VFR.
.Wednesday night...Chance of MVFR or lower conds in light snow.
.Thursday...VFR.
.Friday...Chance of MVFR or lower conds in rain or snow.

&&

.MARINE...
Storm force winds are expected to develop this morning and
continue through the aftn. Peak gusts are expected to be between
50 and 55kt with seas ranging between 7 and 13 ft on the ocean
waters, highest east, and 5 to 8 ft on LI Sound. May need to
extend the storms on the ocean east of Moriches Inlet for a few
hours this eve, but not confident enough winds will remain at
storm force strength at this time.

As low pres tracks E through the Canadian Maritimes tonight,
winds will gradually subside with SCA conds anticipated on all
waters by Tue morning. SCA conds will then prevail through the
day Tue from a tight pressure gradient as strong Canadian high
pres builds to the N.

5 ft waves will continue over the eastern ocean zone early Tuesday
night, but fall below 5 ft after midnight. Wind gusts remain above
25 kt for the ocean zones, eastern sound, and Peconic and Gardiner
Bays through generally the same time frame.

Winds and waves remain below SCA criteria through Wednesday night
with high pressure over the area. Waves increase Wednesday night
into Thursday, with 5 ft waves possible for the central and eastern
ocean zones by Thursday afternoon, diminishing Thursday night.

An extended period of SCA conditions, and possibly even gale
conditions, is expected at the end of the week as a complex frontal
system impacts the waters at the end of the week into next
weekend.

&&

.HYDROLOGY...
No hydrologic impacts are anticipated thru Fri. Another system
Friday night through Saturday may bring a liquid equivalent of
an inch to an inch and a half of rain. Any potential impacts
appear to be minor at this point.

&&

.TIDES/COASTAL FLOODING...
Blowout tides are expected during this evenings high tide in NY
Harbor and the bays south of Long Island. Have included the
ocean waters from Sandy Hook to Fire Island Inlet since Jamaica
Bay is part of this zone. Water levels around 2 ft below MLLW
are forecast.

&&

.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.

NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 6 PM EST this evening for CTZ005>012.
NY...High Wind Warning until 6 PM EST this evening for NYZ067>075-
     078>081-176>179.
NJ...High Wind Warning until 6 PM EST this evening for NJZ002-004-
     006-103>108.
MARINE...Low Water Advisory from 7 PM to 11 PM EST this evening for
     ANZ338-345-355.
     Storm Warning until 6 PM EST this evening for ANZ330-335-338-
     340-345-350-353-355.

&&

NEAR TERM...DW
AVIATION...CB/JMC
Hazardous weather outlook, Feb 25, 4:34 AM EST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
434 AM EST Mon Feb 25 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-260945-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
434 AM EST Mon Feb 25 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ338-345-355-260945-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
434 AM EST Mon Feb 25 2019

...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...LOW WATER ADVISORY IN EFFECT FROM 7 PM TO 11 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.
   Low Water Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ330-335-340-350-353-260945-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
434 AM EST Mon Feb 25 2019

...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Feb 25, 4:40 AM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
440 AM EST MON FEB 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     NON-TSTM WND GST EATONS NECK             40.95N  73.40W
02/25/2019  M66 MPH          SUFFOLK            NY   WXFLOW

            ELEVATION - 71 FT.

&&

JP
Local storm report, Feb 25, 4:41 AM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
441 AM EST MON FEB 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 AM     NON-TSTM WND GST BAYVILLE                40.90N  73.63W
02/25/2019  M66 MPH          NASSAU             NY   WXFLOW

            ELEVATION - 40 FT.

&&

JP
Local storm report, Feb 25, 6:33 AM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
633 AM EST MON FEB 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     NON-TSTM WND DMG HARRISON                40.74N  74.15W
02/25/2019                   HUDSON             NJ   CO-OP OBSERVER

            MAJOR DAMAGE TO ROOF OF HOLY CROSS SCHOOL FROM WIND.

&&

TM
Local storm report, Feb 25, 7:22 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
722 AM EST MON FEB 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     NON-TSTM WND GST ORIENT                  41.14N  72.30W
02/25/2019  M62 MPH          SUFFOLK            NY   CO-OP OBSERVER

&&

TM
Local storm report, Feb 25, 9:24 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
924 AM EST MON FEB 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND DMG MEDFORD                 40.82N  72.98W
02/25/2019                   SUFFOLK            NY   NWS EMPLOYEE

            TREE DOWN IN RIGHT LANE ON SILLS RD. AND WOODSIDE AVE.

&&

TM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Southern New London

When
February 25, 10:00 AM EST to 1:00 PM EST
Where
Southern New London forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$10,000
Reported by
ASOS
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

The ASOS at Groton New London Airport measured a 41 mph sustained wind at 1120 am.

High Wind, Southern Fairfield

When
February 25, 11:00 AM EST to 1:00 PM EST
Where
Southern Fairfield forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

A 64 mph wind gust was reported by social media in the town of Greenwich at 1155 am.

High Wind, Southern New Haven

When
February 25, 12:00 PM EST to 2:00 PM EST
Where
Southern New Haven forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Per social media, two 8 to 12 inch diameter trees snapped resulting in road closures of a stretch of Jepson Drive in front of the senior center. This occurred around 1230 pm.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809858, 809856, 809857.